Hello. How long after having flu should I wait before reducing prednisolone?

I have had a nasty bout of flu since just before Christmas. I haven't had a cold or flu for years so it must be because the pred has lowered my immunity. I have been on 15 mg pred for 6 weeks and was intending to reduce the dose by yesterday. However, the violent coughing fits I have had plus sneezing made my PMR pain come right back. My shoulders felt battered and bruised as if I hadn't even taken prednisolone. I was prescribed antibiotics straight away so the cough is now much better and I feel generally better in myself today. I think the worst is over. Also, the 15 mg I took today has now relieved the pain so I am wondering if it would be OK to reduce tomorrow to 13.5 mg or if I should wait a while longer. If anyone else has had experience of flare from flu I would be really interested to know how long they waited before reducing. Thank you.

10 Replies

oldestnewest
  • I'd suggest you wait a while before reducing, Badgergirl. Even though you feel the worst is over, your body has taken a bit of a battering and if you don't give it time to fully recover you are likely to find the reduction leads to more problems. A week isn't very long in the scheme of things and a little more time on 15mg isn't a disaster.

  • Poor you, Badgergirl, and what horrid timing over the Christmas period. I echo polkadot's advice to definitely not consider a reduction at this time as apart from 'flu, your body has also been bombarded with antibiotics. If you don't already take it, Manuka honey can help to boost your immune system - make sure the UMF mark is on the jar as this guarantees the activity of the product. I take UMF 15 during the winter months, and UMF 10 during the summer. I hope you recover completely and in time to welcome in the New Year, and to make up for being poorly over Christmas.

  • Thank you polkadotcom and Celtic. I'll wait until the following weekend then and will get some Manuka. The infection has left me with tinnitus so I'm obviously not right yet. xx

  • My sympathy - but tempered by "Hadn't you had your flu jab?" I have been very lucky I suppose since I started on pred well over 4 years ago - I've actually had fewer infections of any sort - but where I live now there is no argument about the flu jab. And to be honest - nothing would induce me to not have one after last winter when I had mine and my husband didn't. He caught flu and it turned to bronchitis and then pneumonia (despite antibiotics) and it has taken months to get over it.

    Like polkadot and Celtic I'd say wait a bit. If you have an infection you sometimes need slightly more pred to cope with the stress it puts on your body anyway - this isn't the time to be reducing!

  • Hi PMRpro. I did ask my GP for a flu jab weeks ago and he just said to wait and see how I get on with the pred. Then nothing was arranged. Is it too late now I am ill? Thanks

  • I don't get the attitude in the UK - I asked every year for a flu jab as the rest of my family are high risk (asthma and only 1 very dodgy lung) and was informed I didn't qualify. The first 2 years I was on pred I was actually here at the time I would have got the jab but since I have lived here there is no question - you are on pred, it's a risk NOT to give it. We don't get alendronic acid unless it is shown to be required, you aren't given "stomach protection" unless it is needed, statins only where required - if the UK stopped wasting time and money there "just in case" they could manage to give flu jabs which would achieve far more!

    OK, rant over for now!

    You can't have the jab until you have recovered from what you have now - that was how my husband missed it last year, he had bronchitis and (being male) didn't go back later. He's only recently had a lung scan that suggests all is well. I suppose it depends on whether the flu you had was one of the viruses covered by this year's jab. Of course, it is possible it was a cold virus that became more severe because of the pred - you didn't say what symptoms you had and how it started. True flu starts VERY quickly - you go from fine to being unable to stand in less than 3 hours! I've had it once - I was in bed for 4 days and could barely get to the en-suite bathroom! It tooks 3 weeks to feel well enough to do anything. You might have had a "flu-type viral illness" - and that still leaves you susceptible to the "real" flu.

    It is not too late - the peak flu season depends on the virus and varies from year to year but is usually more like Jan/Feb and also through to March. And anyone who is on pred - and especially at the beginning of treatment when you are on higher doses - should be given the jab as well as anyone with a chronic illness - you qualify on 2 counts. I don't know what your GP was thinking about.

    Is there any vaccine left? Is there another GP in the practice you can see to discuss it if your usual GP isn't helpful. Personally I would ask - especially if you feel it was a bad viral infection and not true out and out flu.

  • I know what you mean PMRpro. It seems that in the UK preventative medicine is not a priority and then it costs a lot more to put things right.

    You could be right about it being a bad cold that I had rather than flu. It is so hard to tell while on steroids because some of the symptoms e.g. aches and sore throat will be masked while others are worse and prolonged. I started with aching all over, headache and shivering and then developed bronchitis (infected, green coloured mucus and persistent coughing with expectoration), runny nose and much sneezing. The antibiotics normalised the colour but I am still coughing at night when the pred has worn off. I could get out of bed so maybe it was a bad cold, not flu.

    Thank you so much for your good advice as usual. I will walk into the surgery and ask for a flu jab next week when this cold is cleared and won't be fobbed off.

  • Hi Badgergirl,

    Don't even think about reducing till you're completely well again, and then sneak. It can take a long time to recover from a virus.

    Pats.

  • Thanks Pats. I will be very careful about when I reduce. Annoying though as I've been on 15 mg for 7 weeks now and hating my hamster cheeks!

  • Dear Badgergirl,

    Oh how I wish there was someway I could make that look go away for you - how I remember it. Horrid! Moon Face doesn't describe it, it didn't for me anyway. I really thought that I looked like a chipmunk, but when you start dropping the doses again that look really does just melt away - I promise.

    But here's the catch - if you drop too quickly you might induce a flare and that could be a disaster because you will have lost even more time.

    So, slowly, slowly with those drops. I dropped half a mg on the teen doses and it worked. By the time I got to 10mg that bloated look had mostly gone.

    You may be able to do it a little faster, but don't allow the pain to take over and use paracetamol to help if you need it. My specialist allows me to take ibuprofen which suits me better, but it's not recommended by most doctors.

    On the subject of the flu jab, which I have had for the past 3 years - I had my 2nd jab last year at Lloyds chemists. I had to pay and I think it was about £15, but I didn't want to visit the doctors because the town was full of colds and viruses and I knew the waiting room would be full of 'illness'.

    All the best,

    Pats.

You may also like...